Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 13, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 25, 2013, 1:02 PM MST for Pima County, Arizona. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2013, 1:02 PM MST (20:02 UTC)
- Expired
- Jul 25, 2013, 3:00 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:55 PM MST | FLASH FLOOD | 2 Ssw Three Points, AZ | WATER FLOWING OVER THE ROADWAYS ALONG SIERRITA MOUNTAIN RD AND GUY STREET. THERE WAS ABUNDANT DEBRIS IN THE AREA AS WELL. WASHES AND STREAMS WERE STILL RUNNING AT TIME OF REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
399
WGUS55 KTWC 252002
FFWTWC
AZC019-252200-
/O.NEW.KTWC.FF.W.0013.130725T2002Z-130725T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
102 PM MST THU JUL 25 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 300 PM MST
* AT 1254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE
POINTS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3201 11144 3220 11142 3223 11123 3175 11108
3167 11134
$$
GL1 follow-up statement
448
WGUS75 KTWC 252111
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST THU JUL 25 2013
AZC019-252200-
/O.CON.KTWC.FF.W.0013.000000T0000Z-130725T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
211 PM MST THU JUL 25 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
CENTRAL PIMA COUNTY...
AT 204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER CENTRAL PIMA
COUNTY. THESE THUNDERSTORMS WERE MOVING TO THE NORTHWEST AT 15 MPH.
DOPPLER RADAR RAINFALL ESTIMATES OF UP TO 2 INCHES HAD FALLEN JUST
SOUTH OF THREE POINTS SINCE 110 PM MST. ADDITIONAL RAINFALL WILL
PRODUCE FLASH FLOODING IN THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE POINTS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3201 11144 3220 11142 3223 11123 3175 11108
3167 11134
$$
FRANCISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:55 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 25, 9:55 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TUCSON AZ 955 AM MST THU JUL 25 2013 .SYNOPSIS...A DISTURBANCE ALOFT ACROSS THE AREA WILL ENHANCE THUNDERSTORM COVERAGE AND INTENSITY ACROSS MOST OF THE AREA TODAY. SOME STORMS WILL GENERATE HEAVY RAINFALL. OTHERWISE...PLENTY OF MOISTURE ACROSS THE REGION TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. A DECREASE IN MOISTURE MAY LEAD TO LESS THUNDERSTORM ACTIVITY EARLY NEXT WEEK. && .UPDATE...HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR ALL OF SOUTHEAST ARIZONA EXCEPT WESTERN PIMA COUNTY. LATEST VIS SATELLITE SHOWING A GOOD AMOUNT OF CLEARING WITH THE EXCEPTION OF SOUTHERN GRAHAM AND NORTHERN COCHISE COUNTY. ALREADY SEEING GOOD CU BUILDUPS ON AREA MOUNTAINS AS WELL. CONFIDENCE IS HIGH THAT THERE WILL BE SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND THINK THE CENTRAL CWA FROM SANTA CRUZ COUNTY NORTHWARD INTO EASTERN PINAL COUNTY HAS THE HIGHEST THREAT INITIALLY BUT CONFIDENCE IN EXACT LOCATIONS IS A BIT LOWER. .DISCUSSION...THE 12Z KTWC SOUNDING IS DEPICTING A VERY MOIST AND UNSTABLE ATMOSPHERE. PWAT OF 1.96" IS IN THE 99TH PERCENTILE AND ABOUT 160 PERCENT OF NORMAL FOR THIS TIME OF YEAR. MEANWHILE...THERE IS CONSIDERABLY MORE MID LEVEL COOLING COMPARED TO 24 HOURS AGO WITH THE STUBBORN INVERSION AT ABOUT 500 MB GONE. MODIFIED SOUNDING WITH T=95 AND TD=61 YIELDS ABOUT 1800 J/KG OF CAPE. THE STEERING FLOW IS GENERALLY FROM THE EAST AT ABOUT 10 MPH. CURRENT SATELLITE AND RADAR IMAGERY DEPICT CONVECTIVE SHOWERS MAINLY OVER THE CENTRAL AND WESTERN DESERTS PUSHING WEST WITH PARTLY TO MOSTLY CLOUDY SKIES MAINLY FROM DEBRIS CLOUDINESS FROM TUCSON EASTWARD. THERE IS A WELL DEFINED SHEAR AXIS/DEFORMATION ZONE IN THE MID TO UPPER LEVELS LYING RIGHT ACROSS THE CENTER OF THE FORECAST AREA TODAY WITH THE REMNANTS OF AN INVERTED TROUGH. THE BIG QUESTION FOR TODAY IS HOW MUCH CLEARING WILL WE SEE TO GENERATE SUSTAINED CONVECTION. AFTER REVIEWING LATEST GUIDANCE...TEND TO FAVOR THE HRRR WHICH IS HANDLING THE CURRENT CLOUD COVERAGE REALLY WELL ALONG WITH THE LIGHT SHOWERS WEST OF TUCSON. THE HRRR IS MOST ORGANIZED WITH CONVECTION THIS AFTERNOON AND EVENING ALONG WITH THE 12Z NAM FROM CENTRAL PIMA COUNTY EASTWARD. MEANWHILE...THE EARLY 06Z UOFA WRF-GFS AND 12Z WRF-NAM HAVE CLEARED THINGS OUT TOO QUICKLY. WITH THAT SAID...HAVE GONE AHEAD AND RAISED POPS AREAWIDE FOR THIS AFTERNOON AND THIS EVENING. WE THINK THE BEST CHANCE FOR HEAVIEST RAINFALL WILL BE FROM THE TUCSON AREA EASTWARD. AS THE MORNING PROGRESSES AND SHOULD SKIES CLEAR AND CONFIDENCE INCREASE...WILL CONSIDER A SHORTER FUSE FLASH FLOOD WATCH. && .AVIATION...SCT SHRA / ISOLD TSRA THRU FRIDAY MORNING OR 26/17Z. MVFR CIGS/VSBYS WITH WIND GUSTS APPROACHING 45 KTS WITH THE STRONGEST TSRA. TSRA COVERAGE INCREASING AFTER 26/17Z. OTHERWISE...CLOUD DECKS MAINLY 6-10K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU THURSDAY EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ENHANCED MOISTURE WILL PROVIDE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. OTHERWISE... THERE WILL BE ENOUGH MOISTURE FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO PREVAIL INTO EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON GL
In the hours before
Local storm report, Jul 25, 8:23 AM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD CHIRICAHUA NATIONAL MON 32.01N 109.36W
07/23/2013 COCHISE AZ FOREST SERVICE
FLASH FLOODING OCCURRED DOWN BONITA CREEK IN THE
CHIRICAHUA NATIONAL MONUMENT. BONITA CANYON DRIVE AND
THE CAMPGROUNDS IN BONITA CANYON WERE CLOSED SO NO
PEOPLE WERE INJURED. DEBRIS WAS PUSHED DOWN THE CREEK
AND TREE MATERIAL PILED UP ALONG A WALKING BRIDGE. WATER
AND DEBRIS ALSO DAMAGED A RESTROOM IN THE CAMPING AREA.
&&
EVENT NUMBER TWC1300075
BROSTSpecial weather statement, Jul 25, 12:29 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1229 PM MST THU JUL 25 2013 AZZ502>504-252015- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1229 PM MST THU JUL 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM MST... AT 1221 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THREE POINTS...OR 21 MILES NORTHWEST OF GREEN VALLEY...MOVING WEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL PIMA COUNTY. LAT...LON 3199 11147 3219 11138 3206 11108 3187 11115 TIME...MOT...LOC 1930Z 111DEG 4KT 3204 11130
Special weather statement, Jul 25, 12:44 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1244 PM MST THU JUL 25 2013 AZZ503-504-252030- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1244 PM MST THU JUL 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND EXTREME NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST... AT 1240 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF TUBAC...OR 13 MILES SOUTHWEST OF GREEN VALLEY...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINFALL. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN PIMA COUNTY AND EXTREME NORTHWEST SANTA CRUZ COUNTY. LAT...LON 3179 11137 3191 11118 3171 11109 3165 11117 TIME...MOT...LOC 1943Z 143DEG 9KT 3171 11117 JJB
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:16 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 24, 5:21 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
| Jul 24, 5:43 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 2 hr |
| Jul 25, 9:51 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 9 hr |
| Jul 25, 12:15 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 12:29 PM MST | Special Weather Statement | TWC | Pima | 46 min |
| Jul 25, 12:38 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 25, 12:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 25, 1:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 25, 1:52 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 25, 1:59 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 43 min |
| Jul 25, 2:13 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Jul 25, 2:43 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 25, 2:52 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 25, 3:01 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 25, 3:55 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 25, 4:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.